Jump to content

Weird Nighttime Behaviour


Guest Dragon
 Share

Recommended Posts

Dragon has always slept through the night just fine. He sleeps in his own bed in our room, and our other dog sleeps downstairs. This week he has done the weirdest thing twice. He wakes up in the middle of the night, shakes and repositions a couple times, then lets out a high pitched howl. Then he goes back to sleep for the rest of the night...totally fine. The first time it was like, whatever, but the second time, it really freaked me out. Other than that, he seems really normal. He's only just about 4 years old. He's been on Prozac for anxiety for like 3 months with no side effects, actually no effects at all, so we were gonna try to wean him off, but we haven't yet. We recently went on two back to back vacations without them, and this started right after that. I think that's all the information I can think of...any thoughts would be appreciated. Bad dream? Prozac? Anxiety? Illness? Muscle cramp? Anyone else had this happen?

Edited by Dragon
Link to comment
Share on other sites

Guest starbuck

I'm not sure if this is the same as you're describing, but every once in awhile Starbuck emits the most bloodcurdling howl in the middle of the night, seemingly for no reason (which is part of the reason why she doesn't sleep in our bedroom anymore). When we go down to check on her, she's fast asleep. She also "runs" in her sleep and yips. I think it's possible that Dragon is just having weird dreams, but you should probably keep an eye on it and see if the behavior increases in frequency.

Link to comment
Share on other sites

Guest jaws4evr

My bet is he's dreaming... if he seems otherwise relaxed during the night.

 

Our GH will yip and bark and "run" in her sleep, the louder barks will wake her up though and then she'll go on sleeping quietly.

Link to comment
Share on other sites

If he's waking up with a bloodcurdling shriek it's probably a charley horse. If you've ever woken up with a terrible leg cramp you know what I mean. Our dogs can get those too. Argus used to wake up screaming from time to time. He would limp for a few minutes and then all was well. Scared us to death.

Kristen with

Penguin (L the Penguin) Flying Penske x L Alysana

Costarring The Fabulous Felines: Squeak, Merlin, Bailey & Mystic

68sgSRq.jpg

Link to comment
Share on other sites

Yeah, my first thought is charlie horse... it's not his normal woofing/running in his sleep. The weird thing is that he wakes up, walks around a little, shakes, and then shrieks/howls after he lies back down. Then he falls right to sleep. Hopefully, it doesn't happen again. Scared the heck out of me.

Link to comment
Share on other sites

A few side effects of Prozac (Fluoxetine) are muscle spasms with muscle pain, twitching muscles, full body trembling/shaking, and nightmares, along with many other side effects. Please let your vet know for dose evaluation. Please calendar all unusual behaviors as they occur to document Dragon's reaction history.

 

I assume you're building dosage slowly over time. Was there any dose increase recently? It takes time for the dog's body to adjust to this drug. Back to back vacations likely heightened anxiety/stress which may take longer for Dragon to recover and feel safe/relaxed. Even if you don't see a huge change from Prozac, the drug is likely changing his system. Please be sure to alert a vet immediately if Dragon has seizures or aggression. These are severe side effects.

 

**Important: Please do NOT mix this medication with ANY other drugs (either over the counter, or prescribed) without checking with a vet first. There is a washout period needed before giving many other types of medications.

 

If you decide you'd like to reduce dosage or stop this medication, please contact your vet first. It sounds like you know this drug needs to be tapered down very slowly (not stopped cold turkey).

 

Assuming Dragon was experiencing S.A., it's very important to continue small steps of alone training (without pushing his threshold) while still on medication. Otherwise, he will likely revert back to pre-medication behavior once off Prozac.

Edited by 3greytjoys
Link to comment
Share on other sites

A few side effects of Prozac (Fluoxetine) are muscle spasms with muscle pain, twitching muscles, full body trembling/shaking, and nightmares, along with many other side effects. Please let your vet know for dose evaluation. Please calendar all unusual behaviors as they occur to document Dragon's reaction history.

 

I assume you're building dosage slowly over time. Was there any dose increase recently? It takes time for the dog's body to adjust to this drug. Back to back vacations likely heightened anxiety/stress which may take longer for Dragon to recover and feel safe/relaxed. Even if you don't see a huge change from Prozac, the drug is likely changing his system. Please be sure to alert a vet immediately if Dragon has seizures or aggression. These are severe side effects.

 

**Important: Please do NOT mix this medication with ANY other drugs (either over the counter, or prescribed) without checking with a vet first. There is a washout period needed before giving many other types of medications.

 

If you decide you'd like to reduce dosage or stop this medication, please contact your vet first. It sounds like you know this drug needs to be tapered down very slowly (not stopped cold turkey).

 

Assuming Dragon was experiencing S.A., it's very important to continue small steps of alone training (without pushing his threshold) while still on medication. Otherwise, he will likely revert back to pre-medication behavior once off Prozac.

 

Thanks so much. We've decided to wean him off. We tried it for leash aggression, but it seemed to have no effect. It was a very low dose, and I'm not really willing to up it. We're going to continue working with a behaviorist/trainer about his leash aggression issues, but we've already talked to the vet about a tapering-down schedule. This weird nighttime screaming only happened twice, but I figure if there's a chance it's a side effect of the Prozac, I'm just going to get rid of the Prozac, especially since it's not helping at all.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...